It’s funny, the last post I wrote was about the fallout of death, and then I just disappeared for a couple of weeks. Let’s face it, it wasn’t the best post to end on, was it? LOL! Some wondered if I was still around. I’m right here, but I’ve been very, very sick.
In fact, I believe this is the sickest I’ve been since I had pneumonia many years ago. I didn’t have pneumonia this time, but you wouldn’t have known it by the sound of my 24/7 cough. My friend says her husband sounds like he’s “coughed up a lung.” Well, I sounded like I was coughing up both of them, and a few organs as well. Graphic illustration, but a truthful one. I caught a cold or the flu right before Valentine’s Day. Then I got bronchitis. I went to the ER very quickly, so it wasn’t due to my delay in getting treatment. It’s just that no one suffers from colds like I do. I rarely ever just have a simple cold, and then get over it. It always turns into the night of the living dead. I’m not kidding. I would have these choking spells 3 or 4 times a day, and I really felt like I couldn’t get my breath. It was frightening!!! At any rate, I’m on my second round of antibiotics, and I feel like this thing aged me ten years. I have been soooooooo sick. Seriously, for 10 days I coughed day and night, sitting up or lying down. I never got any sleep.
I don’t even want to talk about the amount of medicine that’s been thrown at me, and I had to make some serious decisions about how much was too much. I thought that doctors were to “first do no harm.” But I think they’ve long forgotten that oath.
Because I can’t take penicillin or its derivatives, I first got Clarithromycin from an ER doctor. Then my physician gave me her favorite (and the one I hate most) fluoroquinolones. I hate this class of drugs because they have serious side effects, and they seem like the only drugs my doctor knows about.
I have had a complete tear in my rotator cuff (shoulder), and I suffered for a solid year with excruciating pain. Most everyone I know that’s torn a rotator cuff HAS to have surgery. but I opted not to. I was busy caring for my mom, and trying to keep my head (and hers) above water. Well quinolones are famous for causing torn or ruptured tendons. And this can happen, not only while you’re taking them, but several months afterward. So that is risky enough for me, but if the bacteria wasn’t responding to the other antibiotic, I know I probably had no choice.
However, if you take steroids (oral or injected) at the same time you take quinolones, you really up your chances of a ruptured tendon. And guess what? My doctor gave me 2 different kinds of steroids. And guess what again? I didn’t take them. When I take steroids, my blood sugar goes up to 400 or 500 also, and I just don’t feel like going there either. Steroids elevate your blood sugar for quite awhile. Plus the last time I came off of them, I had terrible night sweats and was miserable.
Now along with the 2 antibiotics, a steroid pack, and an oral corticosteroid (Advair), I also received prescriptions for 2 antihistamines, and a narcotic cough medicine. I was already taking Mucinex every 12 hours as well. One of the antihistamines was Clarinex, and my insurance would not cover it to the tune of $147.00. (I opted to not take that one for sure.) The druggist said it was the same as Clartin over the counter.
So when I got home, I had to sort through my goody bag, and decide how much more my poor body could take. Of course, I’m between a rock and a hard place, because I’m still badly congested, coughing and running a fever, so I have to do something. But quite frankly, I’m mad. This was too much medicine, and too many risky combinations.
I opted not to take the steroids, or the Advair due to the increased risk of ruptured tendons. I took the horrible quinolone antibiotic, Avelox, and have 3 more nights to go. It makes me dizzy and headachy. I literally cannot walk straight, and keep falling around. I haven’t been able to drive due to the dizziness.
I have taken the narcotic cough med as a last resort, and while it did help my cough, it made me loopy and dizzy also. So I’ve tried to stay away from it as much as possible. Narcotics and I don’t get along, thank the Lord.
I take 9 prescription meds already, and I don’t think my body could have handled the 6 more that I was given. So I made an executive decision. I would take the antibiotic, one antihistamine (my faithful Benadryl) and my Mucinex. So that’s what I’m doing. I’m sure it will be WWIII when the doctor hears my decision, but so be it.
I hate drugs!!!! As patients, most of us know far more about our medicines than the doctors do, and if we read the warnings and become educated (as we should) then they get upset. The drug reps only tell them the good things, and minimize any bad side effects. You can’t reason with most doctors. But in the end, it is our body, and our health that is at stake.
So I’m fighting my way back from the grave, with probably more fighting to come (when I see my doctor in a few weeks for a follow-up.) Let me be clear. I do not trust doctors, and I never will. Too much has happened to me and my family to be naive. While I wouldn’t want to live without them, I also find it hard to coexist with their drug pushing ways. (It’s all they know in most cases.)
So that’s the scoop. I do feel some better now, and I hope I feel a LOT better, once I’m finished with this second antibiotic. Say a prayer for me…